[Question #606] test

40 months ago
Good Morning Dr. Handsfield,
I've been on this forum before. So a reminder, I had a persistent itch with vulvar and vaginal pain for almost a year and a half now, and a vaginal smelly odor with yellowish discharge. Since the last time I was here, I've done a Pap smear which was fine, a chlamydia and gonorrhea DNA probe (tested 3 times with the same test and was negative). They also did a wet mount to chech for yeast, BV and trich (the results were back in 15 min and were negative). Than I went to an OBGYN and since I was in a lot of pain when touched he never used a speculum to obtain culture from my vagina, but he just inserted a large cotton swab. The test was called BV/vaginitis DNA probe. They told me this probe tests for everything but I checked online and it says it's only for bv, yeast and trich. It was negative. I've done herpes type 2 igg tests and they were both negative. My question is how reliable are these results(the BV/vaginitis test), especially since the doc never really used a speculum to opne the vagina and obtain a culture since I was in so much pain? Do you think I should go back and tell them to order the NAAT tests? I read they are more accurate. 
Thanks for your help.
40 months ago
I just want to clarify. i've done herpes type 1 and 2 igg tests from herpselect and they were both negative. The doc diagnosed me with vuvlodynia and prescribed a steroid cream and lidocaine topical for the pain. I just don't know what to do since I still have the vaginal odor. I haven't started using the cream and jelly yet, I'm going to pick them up today. Thanks for your help. 
Edward W. Hook M.D.
Edward W. Hook M.D.
40 months ago

Welcome back to the Forum.  Dr. Handsfield asked me to reply to your post this time in that he had replied to your earlier posts and this seems to be a somewhat chronic problem.  I have read your earlier interactions 8 and 3 months ago with Dr. and agree with what he has said.  My sense from reading both your current and past posts is that it is most unlikely that you have an STI but that what is troubling you may well be the problem of vulvodynia, a rather uncommon an vexing problem for clinicians who provide sexual health care for women.  Unfortunately, the topic of vulvodynia is one for which there is limited expertise, even among women's health care or sexual health specialists.  Finding who in your community might be expert in this area might be difficult and is best determined by asking local gynecologists.

I do not think you need further testing for STIs, NAATs or otherwise.  I think that current NAATs for trichomoniasis while more sensitive than the other BV/vaginitis tests are more sensitive but your symptoms are not suggestive of vaginitis.  Further, for diagnosis of vaginitis a vaginal swab test is sufficient and probably the preferred specimen  I really see no need for further vaginitis or STI testing at this point.  Even with somewhat less sensitive tests, you have been tested repeatedly and the less sensitive tests woul dhave discovered a pathogen as the result of repeat testing if one had been present.

I hope my perspective on your difficulties is helpful.  EWH


---
40 months ago
Thank you for the reply Dr. Hook. I just don't know what to do about the smelly discharge. Something has to be causing it.  Also are there any serious side effects for using a steroid cream? I forgot to ask the doctor about this. Do you think I should see a dermatologist? I will definitely use the cream, I just want to find out what's causing all this. I called the doc's office but they told me I should do the treatment first and then if it doesn't help I should go back. Do you have any suggestions on what other tests I should do so I know what's causing this? Biopsy maybe?
Thanks so much again. I appreciate your help.
Edward W. Hook M.D.
Edward W. Hook M.D.
40 months ago
The steroid cream may increase your chances of having a yeast infection but there aren't too many other side effects.  Treatment of vulvodynia, unfortunately, often involves a certain amount of trial and error so, once you have a doctor that you feel good about, stick with them.  EWH
---
40 months ago
So basically there is no cure for this?
Edward W. Hook M.D.
Edward W. Hook M.D.
40 months ago
This is not an STI problem and questions such as this should be handled by a gynecologist who has experience in management of vulvodynia.  I am an infectious diseases specialist and issues of management of this problem are beyond my scope of expertise, sorry.  EWH
---
40 months ago
Hi Dr. Cook,
Thanks for the answer. My last question. Do you think the fact that the doc didn't use a speculum to open the vagina and obtain culture, rather than he just inserted a swab is enough for an accurate result? And is waxing appropriate while using the steroid cream?
Thanks so much for your help.
Edward W. Hook M.D.
Edward W. Hook M.D.
40 months ago

1.  Current tests for STIs actually perform better using vaginal swab specimens than they do using speculum guided specimen collection.  This is true for both vagian infections like yeast infections and trichomoniasis and for STIs like gonorrhea and chlamydia.  you can believe your test results

2.  Typically, the steroid cream should not adversely interact with your waxing and might even lead to less irritation than usual immediately after waxing.  At the same time, I would suggest you ask the person doing the waxing and/or your doctor. 

As you know, Forum Guidelines call for no more than 3 responses to questions.  This is your 4th.  Therefore I will close this forum in a few hours.  I wish you the best - I know this is frustrating for you.  .  EWH

---
40 months ago
Thank you Dr. Hook.